Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

The nonexistence of expansive homeomorphisms of $ 1$-dimensional compact ANRs


Author: Hisao Kato
Journal: Proc. Amer. Math. Soc. 108 (1990), 267-269
MSC: Primary 54E40; Secondary 54F50, 54H20, 58F15
DOI: https://doi.org/10.1090/S0002-9939-1990-0991698-1
MathSciNet review: 991698
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is well known that if $ X$ is an arc or a circle, then there is no expansive homeomorphism on $ X$ (see [2] and [3]). In this note, we show that if $ X$ is a Peano continuum which has a neighborhood $ M$ such that $ {\text{cl}}\left( M \right)$ is a $ 1$-dimensional AR, then there is no expansive homeomorphism on $ X$ . In particular, no $ 1$-dimensional compact ANR admits an expansive homeomorphism.


References [Enhancements On Off] (What's this?)

  • [1] K. Borsuk, Theory of retracts, Monografie Matematyczne 44, Polish Scientific Publishers, Warszawa, 1967. MR 0216473 (35:7306)
  • [2] B. F. Bryant, Unstable self-homeomorphisms of a compact space, Vanderbilt University Thesis, 1954.
  • [3] J. F. Jakobsen and W. R. Utz, The nonexistence of expansive homeomorphisms of a closed $ 2$-cell, Pacific J. Math. 10 (1960), 1319-1321. MR 0117713 (22:8488)
  • [4] K. Kawamura, A direct proof that each Peano continuum with a free arc admits no expansive homeomorphisms, Tsukuba J. Math. 12 (1988), 521-524. MR 968210 (89k:54095)
  • [5] R. Mañé, Expansive homeomorphisms and topological dimension, Trans. Amer. Math. Soc. 252 (1979), 313-319. MR 534124 (80i:58032)
  • [6] R. F. Williams, A note on unstable homeomorphisms, Proc. Amer. Math. Soc. 6 (1955), 308-309. MR 0068211 (16:846d)
  • [7] T. O'Brien and W. Reddy, Each compact orientable surface of positive genus admits an expansive homeomorphism, Pacific J. Math. 35 (1970), 737-741. MR 0276953 (43:2692)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 54E40, 54F50, 54H20, 58F15

Retrieve articles in all journals with MSC: 54E40, 54F50, 54H20, 58F15


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1990-0991698-1
Keywords: Expansive homeomorphism, dendrite (=$ 1$-dimensioinal compact AR), $ 1$-dimensional compact ANR
Article copyright: © Copyright 1990 American Mathematical Society

American Mathematical Society